Thunderstorm Wind, Todd
- When
- July 1, 1:30 PM CST
- Where
- Todd County, 5 mi SW of Elkton
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.769, -87.214
Winds gusted to 62 mph at a Kentucky mesonet site.
Isolated thunderstorms developed during the heat of the day along a weak surface trough that extended from Ohio southwest across western Kentucky. The storms were aided by a weak 500 mb shortwave trough over Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated thunderstorms developed during the heat of the day along a weak surface trough that extended from Ohio southwest across western Kentucky. The storms were aided by a weak 500 mb shortwave trough over Missouri. A few of the storms produced damaging microbursts and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 11:42 AM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1242 PM CDT Sat Jul 1 2017 .UPDATE... Issued at 1242 PM CDT Sat Jul 1 2017 It appears most of the development of showers and tstms this afternoon will be along a sluggish front/convergence zone across western KY, where 1000-2000+ J/kg CAPES exist. Main concern is heavy rainfall rates. Updated aviation discussion. && .SHORT TERM...(Today through Monday night) Issued at 252 AM CDT Sat Jul 1 2017 Upper level trof axis from the Upper Midwest south into MO/KS will continue to move east this morning, and by 18z extend from the eastern Great Lakes south over the Ohio Valley, with a weak "cold" front to the Ohio River. Modest mid trop NW flow will persist with subtle waves within the flow after the stronger trof passes east. Meanwhile the surface front should stall over the area tonight through Sunday. Today, best PoPs will be over SEMO, the southern tip of IL into west KY where better moisture is forecast. Current activity over SEMO will continue east early this morning. It is a bit faster than the hires models. Will keep PoPs low chance category after 12z and through the afternoon over southern sections. Tonight, a slight chance of early evening storms mainly over west KY should push south of the area, dry overnight. Will linger a low chance PoP for convection over the southern 1/2 of the area near the stalled frontal boundary Sunday through Sunday night. Warm sector returns for Monday through Monday night with a bit more mid level energy forecast to move across the area. Will have slightly higher PoPs into the chance category for this time frame. We used a blend of MOS and existing numbers for temperatures. Favored a GFS/CMC/EC blend Sunday into Monday. .LONG TERM...(Tuesday through Friday) Issued at 252 AM CDT Sat Jul 1 2017 Confidence is relatively good in the extended portion of the forecast as model solutions become better synchronized. The first half of this period looks unsettled as an upper level trough slowly shifts east from the Plains. Timing of thunderstorm activity is nearly impossible this far out. However, a relative maximum coincident with peak heating should time out during the afternoon and evening hours. Tuesday and Wednesday appear to pose the greatest potential for better coverage. While a couple of strong storms cannot be ruled out, severe weather does not appear to be much of a concern given the rather weak flow aloft. However, the slow storm motion coupled with high precipitable water values will raise the potential for localized flooding. Conditions should largely dry out for much of Thursday and Friday as the upper trough shifts east of the region. It will be seasonably hot and humid through the period. Highs are forecast in the upper 80s, though readings could push 90 by Friday. Lows should average in the lower 70s. && .AVIATION... Issued at 1242 PM CDT Sat Jul 1 2017 VFR conditions will be the rule for the next 24 hours, with light westerly winds and variable cloud cover expected. At this time, it appears that the development of showers and tstms at the TAF sites is not likely, but other airports across parts of the Purchase and Pennyrile regions of KY may get a burst of heavy rain, lightning, and possible MVFR cigs through the afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && Update...DB Short Term...CN Long Term....RJP Aviation.....DB
Hazardous Weather Outlook National Weather Service Paducah KY 304 AM CDT Sat Jul 1 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 304 AM CDT Sat Jul 1 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a chance of thunderstorms today through this evening. The best chances will be from southeast Missouri, into the southern tip of Illinois and western Kentucky. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms Sunday mainly over southeast Missouri into west Kentucky. From Monday through Thursday, chances will be area wide. Isolated strong storms with locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Paducah KY
130 PM CDT SAT JUL 1 2017
KYZ008-009-012-011915-
Marshall KY-Calloway KY-Trigg KY-
130 PM CDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALLOWAY...
SOUTHEASTERN MARSHALL AND SOUTHERN TRIGG COUNTIES UNTIL 215 PM CDT...
At 129 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Benton, moving east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Torrential rainfall and frequent lightning can also be expected.
Locations impacted include...
Murray, Benton, Cadiz, Land Between The Lakes Area, Energy, Canton,
Hardin, Aurora and Linton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Kentucky Lake or Lake Barkley, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3664 8785 3666 8785 3668 8801 3668 8807
3665 8806 3666 8838 3684 8838 3690 8782
3664 8774
TIME...MOT...LOC 1829Z 267DEG 29KT 3675 8835
DRSThe Ft Campbell radar (KHPX), 7 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Winds gusted to 62 mph at a Kentucky mesonet site.
East of Murray, a significant area of wind damage extended from Kentucky Highway 94 south to Kentucky Highway 121. Power poles were broken and trees were down along Kentucky Highway 94 between Highways 280 and 732. To the south of this damage, trees were blown down on Kentucky Highway 121. The underpinning of a trailer was blown off and the front door was blown in. Numerous trees were blown down between Kentucky Highways 94 and 121.
Quarter-size hail lasted about three minutes and broke a window.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705107, 705109, 705106.